Oklahoma, 2012

Flash Flood and Damaging Winds in Oklahoma, August 8, 2012

August 8, 2012 · NWS TSA · 14 events in 6 counties and zones

Thunderstorms developed along a weak surface low pressure trough across eastern Oklahoma on the 8th. The stronger storms produced damaging wind and localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed along a weak surface low pressure trough across eastern Oklahoma on the 8th. The stronger storms produced damaging wind and localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 8, 11:05 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 8, 11:05 AM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1205 PM CDT WED AUG 8 2012

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.

TSRA POTENTIAL AT THE NE OK AND NW AR TERMINALS THIS
EVENING/OVERNIGHT THE BIGGEST CONCERN. SOME SIGNS THAT ORGANIZED
CONVECTION MAY AFFECT THESE AREAS TONIGHT...ESPECIALLY FYV/XNA.
WILL CARRY TEMPOS AT FYV/XNA WITH VCTS AT BVO/TUL/RVS. ALSO SOME
MORE ISOLD/SCT AFTN DEVELOPMENT /MUCH LIKE THE LAST COUPLE OF
AFTNS/ COULD AFFECT ALL SITES...WITH THE GREATEST POTENTIAL AT
MLC/FSM/XNA/FYV. WITH ANY TSRA...DOWNBURST POTENTIAL EXISTS...WITH
MORE ORGANIZED WIND POTENTIAL THIS EVENING WITH STORMS NEAR THE
KS/MO BORDERS. VFR CONDITIONS WILL PREVAIL AT ALL SITES EXCEPT IN
TSRA.

&&

.PREV DISCUSSION... /ISSUED 954 AM CDT WED AUG 8 2012/

..UPDATE...

DISCUSSION...
SCATTERED THUNDERSTORMS DEVELOPING THIS MORNING ACROSS MAINLY
EASTERN OKLAHOMA...AND SHOULD CONTINUE THROUGH MUCH OF THE DAY.
RAISED POPS IN ALL AREAS THIS MORNING TO CHANCE CATEGORY TO MATCH
THE AFTERNOON HOURS. SEVERE THREATS WILL BE SIMILAR TO THE LAST
COUPLE OF DAYS...WITH DAMAGING DOWNBURSTS THE MAIN CONCERN...WITH
LARGISH HAIL A SECONDARY CONCERN. STILL THINK THAT INCREASING
CLOUD COVER TODAY WILL KEEP TEMPERATURES LOWER THAN YESTERDAY IN
MOST AREAS...DESPITE A WARMER START TO THE DAY IN SOME LOCATIONS.
ANY BREAKS IN THE CLOUDS...HOWEVER...WILL YIELD A QUICK WARMUP SO
SUBSEQUENT TEMPERATURE UPDATES WILL BE POSSIBLE.

PREV DISCUSSION... /ISSUED 637 AM CDT WED AUG 8 2012/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS EXPECTED THROUGHOUT PERIOD. SLIGHT CHANCES OF
THUNDERSTORMS FROM LATE THIS MORNING INTO THE AFTERNOON...BUT
TOO SMALL TO CARRY IN TAFS. A LITTLE BETTER CHANCE DEVELOPING
LATE AFTERNOON INTO THE NIGHT.

PREV DISCUSSION... /ISSUED 359 AM CDT WED AUG 8 2012/

DISCUSSION...
WENT AHEAD AND BUMPED TEMPERATURES UP A FEW MORE DEGREES
ON THURSDAY AHEAD OF FRONT.  PRELIMINARY TEMPS/POPS BELOW
HAVE BEEN UPDATED TO REFLECT THESE CHANGES.

PREV DISCUSSION... /ISSUED 252 AM CDT WED AUG 8 2012/

DISCUSSION...
A SOMEWHAT CHALLENGING FORECAST OVER THE NEXT COUPLE OF DAYS...TRYING
TO PIN DOWN PRECIPITATION TIMING/COVERAGE AND THE OVERALL IMPACT
ON TEMPERATURES. AN UPPER LEVEL VORT/SPEED MAX WILL DIVE SOUTH
INTO THE CENTRAL PLAINS TODAY. SCATTERED THUNDERSTORMS ARE AGAIN
EXPECTED TO DEVELOP THIS AFTERNOON WITH SURFACE HEATING. DEPENDING
ON HOW WARM TEMPERATURES GET...THE STRONGER STORMS WILL POSE A
SEVERE THREAT WITH DAMAGING WINDS AND POSSIBLY MARGINALLY SEVERE
HAIL AS MID LEVEL TEMPERATURES BEGIN TO COOL WITH APPROACHING
TROUGH. THERE IS ALSO A SMALL POTENTIAL FOR ADDITIONAL CONVECTIVE
DEVELOPMENT NORTH OF THE AREA THIS EVENING...WITH SOME TYPE OF MCS
FEATURE MOVING INTO NORTHEAST OKLAHOMA THIS EVENING OR OVERNIGHT.
AGAIN CONFIDENCE IS NOT OVERLY HIGH ON ABOVE SCENARIO...BUT WITH
THE WETTER NAM/LOCAL MODEL WENT WITH MODESTLY HIGHER POPS THAN
THE MAV GUIDANCE.

COLD FRONT WILL MOVE INTO NORTHEAST OKLAHOMA BY LATE THURSDAY
MORNING...PUSHING SOUTH TO THE RED RIVER BY EARLY EVENING. HOT
CONDITIONS ARE EXPECTED AHEAD OF THE FRONT...ESPECIALLY ACROSS SE
OK/W CENTRAL ARKANSAS. ALSO SCATTERED SHOWERS/THUNDERSTORMS WILL
BE POSSIBLE ALONG THE FRONT THURSDAY AFTERNOON. A MUCH NEEDED
BREAK FROM THE EXCESSIVE HEAT IS EXPECTED ON FRIDAY AS SURFACE
HIGH PRESSURE BUILDS INTO THE SOUTHERN PLAINS. CONDITIONS WILL
STILL BE WARM FRIDAY AFTERNOON AND WITH A VERY DRY AIR-MASS IN
PLACE/GUSTY NORTHEAST WINDS...AN ELEVATED FIRE DANGER THREAT WILL
BE LIKELY...ESPECIALLY IN AREAS THAT DO NOT RECEIVE SIGNIFICANT
RAINFALL.

WEAKER UPPER RIDGE WILL REMAIN OVER THE DESERT SOUTHWEST INTO THE
EARLY PART OF NEXT WEEK WITH TEMPERATURES REMAINING CLOSER TO THE
SEASONAL NORMS. NORTHWEST FLOW ALOFT WILL AT LEAST BRING A LIMITED
CHANCE FOR SHOWERS/THUNDERSTORMS SUNDAY INTO MONDAY. TRENDED TOWARD
THE WARMER ECMWF FOR HIGHS FOR THE REMAINDER OF THE EXTENDED
PERIODS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...22
LONG TERM....07
AVIATION...22
Hazardous weather outlook, Aug 8, 11:50 AM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1250 PM CDT WED AUG 8 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1250 PM CDT WED AUG 8 2012

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND PORTIONS OF NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
THUNDERSTORMS ARE ONGOING ACROSS PARTS OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS THIS AFTERNOON. ADDITIONAL DEVELOPMENT WILL BE
LIKELY THROUGH THE AFTERNOON HOURS...WITH SOME SEVERE POTENTIAL
ESPECIALLY OVER NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
DAMAGING DOWNBURSTS WILL BE THE BIGGEST SEVERE THREAT WITH THESE
STORMS...ALTHOUGH SOME LARGE HAIL POTENTIAL EXISTS AS WELL.

IN ADDITION TO THE AFTERNOON ACTIVITY...THUNDERSTORMS ARE EXPECTED
TO DEVELOP AND ORGANIZE OVER THE CENTRAL PLAINS AND MOVE SOUTHWARD
INTO PARTS OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS THIS
EVENING AND INTO THE OVERNIGHT. THESE STORMS WILL CONTAIN A THREAT
FOR MORE ORGANIZED DAMAGING WINDS.

THIS AFTERNOON...CONTINUED TRIPLE DIGIT HEAT WILL LEAD TO HEAT
INDICES NEAR 105 FOR MUCH OF EASTERN OKLAHOMA AND PART OF WEST
CENTRAL ARKANSAS. THE HOT WEATHER WILL ALSO FUEL A LIMITED FIRE
DANGER...ALTHOUGH OVERALL...LIGHTER WINDS WILL LEAD TO A
RELATIVELY LOW THREAT OF RAPID FIRE SPREAD. THE EXCEPTION TO THIS
WILL BE IF THUNDERSTORM OUTFLOWS IMPACT AN ONGOING FIRE...IN WHICH
CASE...FIRE SPREAD COULD BECOME QUICK AND ERRATIC.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...
           DANGEROUS HEAT POTENTIAL.
FRIDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY THROUGH TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
NORTHWEST FLOW ALOFT WILL KEEP A CHANCE OF THUNDERSTORMS THROUGH THE
DAY THURSDAY...AS A COLD FRONT MOVES THROUGH THE AREA. HIGH
PRESSURE WILL BUILD BEHIND THE FRONT THURSDAY NIGHT AND BRING DRY
WEATHER ONCE AGAIN. THE DRIER CONDITIONS AND INCREASED WINDS
ASSOCIATED WITH THE FRONTAL PASSAGE WILL LEAD TO AN ELEVATED
THREAT OF RAPID FIRE SPREAD FOR THURSDAY AND FRIDAY. ANOTHER
FRONT WILL TRY TO MOVE INTO THE AREA ON SUNDAY...THEN STALL OUT.
THAT WILL PROVIDE A CHANCE OF THUNDERSTORMS SUNDAY THROUGH
TUESDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 8, 9:53 AM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1053 AM CDT WED AUG 8 2012

ARZ001-081630-
BENTON AR-
1053 AM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1130 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     NORTHWESTERN BENTON

AT 1052 AM CDT...A STRONG THUNDERSTORM WAS CENTERED ABOUT 4 MILES
SOUTHWEST OF SULPHUR SPRINGS...MOVING SOUTHEAST AT 5 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...SULPHUR
SPRINGS...MAYSVILLE...GRAVETTE...DECATUR AND HIWASSE.

THIS STORM WILL BE CAPABLE OF PRODUCING MARBLE SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3650 9431 3632 9430 3632 9459 3651 9461
TIME...MOT...LOC 1552Z 315DEG 5KT 3645 9451
Special weather statement, Aug 8, 11:21 AM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1221 PM CDT WED AUG 8 2012

ARZ001-010-081800-
BENTON AR-WASHINGTON AR-
1221 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 100 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     EXTREME SOUTHWEST BENTON AND CENTRAL WASHINGTON

AT 1219 PM CDT...STRONG THUNDERSTORMS WERE LOCATED IN EXTREME
SOUTHWEST BENTON COUNTY AND NORTHWEST WASHINGTON COUNTY MOVING
EAST AROUND 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE
STORMS INCLUDE...WALNUT GROVE...HARMON...LAKE FRANCIS...WEST
FORK...LINCOLN...PRAIRIE GROVE...FARMINGTON...HOGEYE...CLYDE...
CANEHILL...SUMMERS...RHEA...VINEY GROVE...CINCINNATI...
WEDINGTON...SAVOY...WHEELER AND PRAIRIE GROVE BATTLEFIELD STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 45 MPH.

LAT...LON 3591 9452 3617 9456 3618 9420 3584 9417
TIME...MOT...LOC 1719Z 291DEG 9KT 3614 9446
Special weather statement, Aug 8, 12:05 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
105 PM CDT WED AUG 8 2012

OKZ062-068-081845-
CHEROKEE OK-MAYES OK-
105 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     NORTHERN CHEROKEE

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN MAYES

AT 105 PM CDT...A STRONG THUNDERSTORM WAS CENTERED ABOUT 2 MILES
NORTH OF MURPHY...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...MURPHY...LOCUST GROVE AND
ROSE.

THIS STORM WILL BE CAPABLE OF PRODUCING MARBLE SIZE HAIL AND WIND
GUSTS TO 45 MPH.

LAT...LON 3623 9501 3607 9512 3612 9533 3624 9526
TIME...MOT...LOC 1805Z 293DEG 12KT 3617 9523
Special weather statement, Aug 8, 12:13 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
113 PM CDT WED AUG 8 2012

OKZ049-073-075-076-081845-
LATIMER OK-LE FLORE OK-PITTSBURG OK-PUSHMATAHA OK-
113 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     WESTERN LE FLORE...SOUTHERN PITTSBURG...NORTHERN PUSHMATAHA AND
     SOUTHERN LATIMER

AT 111 PM CDT...STRONG THUNDERSTORMS WERE LOCATED IN EXTREME SOUTHEAST
PITTSBURG COUNTY...MOVING NORTHEAST ABOUT 20 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...WILBURTON...
YANUSH... HIGGINS...BENGAL...DAMON...PANOLA...CLAYTON...STANLEY AND
SARDIS.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3456 9568 3459 9568 3459 9582 3460 9588
      3493 9539 3494 9493 3450 9543
TIME...MOT...LOC 1811Z 244DEG 25KT 3480 9548 3461 9580
Special weather statement, Aug 8, 12:35 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
135 PM CDT WED AUG 8 2012

ARZ011-020-081900-
FRANKLIN AR-MADISON AR-
135 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 200 PM CDT
FOR THE FOLLOWING COUNTIES...

IN WEST CENTRAL ARKANSAS
     NORTHEASTERN FRANKLIN

IN NORTHWEST ARKANSAS
     SOUTHERN MADISON

AT 134 PM CDT...A STRONG THUNDERSTORM WAS LOCATED JUST SOUTH OF
SAINT PAUL...MOVING SOUTHEAST ABOUT 10 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...TAFT...MOUNTAIN TOP...CASS...
REDDING...SAINT PAUL...PETTIGREW...COMBS...BRASHEARS...DUTTON AND
BOSTON.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 45 MPH ALONG WITH MINOR FLOODING OF LOW AREAS.

LAT...LON 3576 9359 3576 9369 3561 9370 3573 9392
      3576 9390 3576 9395 3586 9380 3586 9352
TIME...MOT...LOC 1834Z 262DEG 6KT 3579 9375
Local storm report, Aug 8, 12:48 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
148 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             2 ESE MORROW            35.85N 94.40W
08/08/2012  E0.75 INCH       WASHINGTON         AR   OTHER FEDERAL

            NSSL SHAVE PROJECT REPORT.

0105 PM     HAIL             2 SE CLYDE              35.87N 94.38W
08/08/2012  E0.75 INCH       WASHINGTON         AR   OTHER FEDERAL

            NSSL SHAVE PROJECT REPORTS.

&&

RJS

The radar

The Western Arkansas radar (KSRX), 140 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pittsburg

When
August 8, 12:59 PM CST
Where
Pittsburg County, 4 mi SE of Blanco
Measured
56 kt (64 mph) estimated gust
Reported by
Post Office
Coordinates
34.709, -95.720

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Le Flore

When
August 8, 1:15 PM CST
Where
Le Flore County, Poteau
Measured
65 kt (75 mph) measured gust
Reported by
Emergency Manager
Coordinates
35.050, -94.620

Thunderstorm wind gusts of 75 mph were measured at the EOC in Poteau.

Flash Flood, Le Flore

When
August 8, 1:29 PM CST to 4:30 PM CST
Where
Le Flore County, 0.99 mi NNW of Poteau to 0.65 mi SW of Poteau
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.063, -94.627

Several roads were closed in Poteau due to heavy rainfall.

Thunderstorm Wind, Le Flore

When
August 8, 1:30 PM CST
Where
Le Flore County, 0.98 mi N of Monroe
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.994, -94.522

Strong thunderstorm wind blew down trees onto Highway 83 in Monroe.

Thunderstorm Wind, Le Flore

When
August 8, 1:40 PM CST
Where
Le Flore County, 0.66 mi E of Shady Pt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.130, -94.658

Strong thunderstorm wind blew down numerous large tree limbs.

Thunderstorm Wind, Cherokee

When
August 8, 1:45 PM CST
Where
Cherokee County, 5.92 mi S of Qualls
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
35.635, -95.043

Strong thunderstorm wind flipped a boat dock and overturned three pontoon boats. Several large trees were also blown down.

Thunderstorm Wind, Muskogee

When
August 8, 2:05 PM CST
Where
Muskogee County, 1.14 mi SSE of Muskogee Davis Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
35.656, -95.360

The ASOS unit at the Muskogee Davis Airport measured 70 mph thunderstorm wind gusts.

Thunderstorm Wind, Le Flore

When
August 8, 2:10 PM CST
Where
Le Flore County, 0.42 mi ENE of Muse
Measured
70 kt (81 mph) estimated gust
Reported by
Post Office
Coordinates
34.672, -94.763

Strong thunderstorm wind blew down trees.

Thunderstorm Wind, Craig

When
August 8, 4:10 PM CST
Where
Craig County, Welch
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.870, -95.100

Strong thunderstorm wind snapped trees.

Thunderstorm Wind, Pittsburg

When
August 8, 4:42 PM CST
Where
Pittsburg County, 4.61 mi W of North Mc Alester
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.950, -95.851

Strong thunderstorm wind blew down power lines on Highway 270.

Thunderstorm Wind, Pittsburg

When
August 8, 4:50 PM CST
Where
Pittsburg County, Mc Alester
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.930, -95.770

Strong thunderstorm wind blew down trees and large tree limbs.

Thunderstorm Wind, Pittsburg

When
August 8, 4:50 PM CST
Where
Pittsburg County, 0.73 mi S of Mc Alester
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.919, -95.772

Strong thunderstorm wind destroyed a metal carport.

Thunderstorm Wind, Pittsburg

When
August 8, 5:30 PM CST
Where
Pittsburg County, 1 mi SE of Pittsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
34.710, -95.838

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Choctaw

When
August 8, 7:03 PM CST
Where
Choctaw County, Boswell
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Post Office
Coordinates
34.030, -95.870

Strong thunderstorm wind blew down power lines in Boswell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407448, 407450, 407451, 407452, 407453, 407458, 407462, 407468, 407478, 407482, 407488, 407491, 407492, 407494.